Michigan, 2016

Hail in Michigan, June 16, 2016

June 16, 2016 · NWS DTX · 4 events in 1 county or zone

Thunderstorms produced hail in Washtenaw county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms produced hail in Washtenaw county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 16, 2:13 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 16, 2:13 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
313 AM EDT THU JUN 16 2016

.DISCUSSION...

The core of the upper low responsible for showers and thunderstorms
early this morning will pass overhead during the peak heating period
today. Strong 295-310K system relative fgen and strong deep layer
deformation will fuel a band of moderate to locally heavy showers
along/north of the surface low track. Instability will be sufficient
to generate thunderstorms and small hail, but severe hail appears
quite unlikely attm as better instability will be well south and
east. Greater concern will be the potential for localized flooding
given decent pwats of around 1.6"+ and strong mesoscale forcing. The
threat will depend exactly where the band sets up. Attm,
increasing consensus on the heaviest rain falling roughly along a
Saginaw-Lapeer-Mt. Clemens, but will ultimately be a nowcasting
issue, particularly as consequences of convection play into subtle
differences in outcomes for the low track. Rain totals could easily
exceed an inch on a local basis with peak intensity 12-18z before
forcing shifts south and east of the area. Precip, clouds, and
developing northerly flow will keep highs tempered in the low to mid
70s for most areas.

Significant ridge over the Southwest US will amplify north and
eastward in advance of west coast height falls. Increasing deep
layer subsidence will favor average temperatures and sunny skies
under high pressure through the weekend. Active northern stream will
peel a ribbon of warm air off of the southwestern heat ridge early
next week, setting the stage for temperatures to potentially rise
well into the 90s as h85 temperatures exceed 20C.

&&

.MARINE...

Widespead showers with a chance of thunderstorms will exist for much
of today with the low pressure system only slow to peel out of the
state. Winds will quickly turn to the northeast this morning as the
low pressure center gathers directly over southeastern Michigan and
digs into Lake Erie. The proximity of the sourthern basin of Lake
Huron including Saginaw Bay to the surface low means a period of
stronger northeast winds will funnel down the bay and be felt
onshore. A small craft advisory remains in effect. Winds and waves
will decrease during the late evening today as Canadian high
pressure builds into the area. Extremely quiet marine conditions
are expected Friday and through the upcoming summer weekend.

&&

.HYDROLOGY...

Widespread showers and a chance of thunderstorms are expected today
across southeastern Michigan. Basin wide averages of .50 to 1.00
inches is possible particularly in and along a path from the mouth
of the Saginaw River southeast to the north shore of Lake St Clair.
Localized flooding remains a possibility today particularly for
those areas that are impacted by slow moving or stalling
thunderstorms.

&&

.PREV DISCUSSION...
Issued at 1247 AM EDT Thu Jun 16 2016

AVIATION...

A cluster of showers and strong thunderstorms will lead surface low
pressure into SE Michigan during the early morning. A burst of IFR
restriction in the heaviest rainfall will give way to a more general
MVFR visibility in lingering showers and fog with lower ceiling
expanding as the surface low moves into the region. There is
considerable coverage of IFR ceiling over northern lower Michigan
and Wisconsin that will likely slide into the area as the surface
low gets closer to the Ohio border toward sunrise and then last
through the morning. North to south improvement will occur over the
terminal corridor as the system exits the area during the afternoon
into Thursday evening.

For DTW... The band of showers and thunderstorms over western lower
Michigan at press time is expected to be maintained by the warm
front running from GRR to near DTW. A brief shot of IFR in the
heaviest rainfall will give way to mainly MVFR/IFR ceiling as the
surface low moves almost directly overhead during the morning.

//DTW Threshold Probabilities...

* High for ceiling 5000 ft or less toward sunrise through today.

* Moderate for thunderstorms during the night (07 to 11Z).

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening FOR MIZ048-049-055.

Lake Huron...Small Craft Advisory until 10 PM EDT this evening FOR LHZ421-422-
     441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...JVC
MARINE.......CB
HYDROLOGY....CB
AVIATION.....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 16, 2:06 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
306 AM EDT THU JUN 16 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-170715-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
306 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE, BUT MAY PRODUCE PEA SIZE HAIL AND HEAVY
DOWNPOURS CAPABLE OF PRODUCING LOCALIZED FLOODING.

A BEACH HAZARD STATEMENT IS IN EFFECT FOR THE THUMB. SEE THE
LATEST COASTAL HAZARD MESSAGE FOR DETAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170715-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
306 AM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE, BUT MAY PRODUCE PEA SIZE HAIL AND HEAVY
DOWNPOURS CAPABLE OF PRODUCING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE FORECAST FOR DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 16, 2:29 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 AM EDT THU JUN 16 2016

MIZ075-160815-
WASHTENAW-
329 AM EDT THU JUN 16 2016

...A THUNDERSTORM WILL AFFECT WASHTENAW COUNTY...

AT 327 AM EDT...A THUNDERSTORM WAS LOCATED OVER MANCHESTER... MOVING
EAST AT 30 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ANN ARBOR AND SALINE AROUND 355 AM EDT.
  MILAN AROUND 405 AM EDT.
  YPSILANTI AROUND 410 AM EDT.
  WILLIS AROUND 415 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PITTSFIELD
TOWNSHIP... HUDSON MILLS METROPARK...DELHI MILLS...HUDSON
MILLS...PLEASANT LAKE... LYNDON TOWNSHIP...WHITTAKER...BARTON
HILLS...BRIDGEWATER AND PINCKNEY STATE RECREATION AREA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4242 8413 4244 8356 4209 8354 4207 8413
TIME...MOT...LOC 0727Z 269DEG 27KT 4218 8405

BEHNKE
Special weather statement, Jun 16, 2:40 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 AM EDT THU JUN 16 2016

MIZ075-160830-
WASHTENAW-
340 AM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT WASHTENAW COUNTY...

AT 339 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLINTON...OR
NEAR MANCHESTER...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  SALINE AROUND 355 AM EDT.
  MILAN AROUND 400 AM EDT.
  WILLIS AROUND 410 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PITTSFIELD
TOWNSHIP... HUDSON MILLS METROPARK...DELHI MILLS...HUDSON
MILLS...PLEASANT LAKE... LYNDON TOWNSHIP...WHITTAKER...BARTON HILLS
AND BRIDGEWATER.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4242 8413 4243 8355 4209 8354 4208 8397
      4207 8413
TIME...MOT...LOC 0739Z 271DEG 28KT 4214 8390

BEHNKE

The radar

The Detroit radar (KDTX), 60 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Washtenaw

When
June 16, 3:15 AM EST
Where
Washtenaw County, 0.86 mi NE of Willis Downwind Fld
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -83.560

Hail, Washtenaw

When
June 16, 3:17 AM EST
Where
Washtenaw County, 1.23 mi SW of Eastlawn
Measured
0.75 in hail
Reported by
Public
Coordinates
42.220, -83.600

Hail, Washtenaw

When
June 16, 3:22 AM EST
Where
Washtenaw County, 0.86 mi NW of Milan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.090, -83.680

Hail, Washtenaw

When
June 16, 3:22 AM EST
Where
Washtenaw County, 2.91 mi WNW of Stony Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.170, -83.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643861, 643862, 643863, 643864.